Illinois, 2010

Hail and Damaging Winds in Illinois, May 3, 2010

May 3, 2010 · NWS LSX · 19 events in 7 counties and zones

A strong cold front moved through the region triggering showers and thunderstorms. Numerous reports of large hail and a few reports of damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering showers and thunderstorms. Numerous reports of large hail and a few reports of damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 3, 12:57 PM CST, 23 minutes earlier.

Area forecast discussion, May 3, 12:57 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
157 PM CDT MON MAY 3 2010

.DISCUSSION...
/157 PM CDT MON MAY 3 2010/

THUNDERSTORMS WILL CONTINUE TO DEVELOP AS SHORTWAVE INTERACTS WITH
AROUND 1000J/KG OF SURFACE BASED CAPE SOUTH OF AN OLD OUTFLOW
BOUNDARY LOCATED NORTH OF ST. LOUIS. SHOULD SEE THIS ACTIVITY WEAKEN
THIS EVENING WITH LOSS OF DIURNAL INSTABILITY.  SEVERE THUNDERSTORM
WATCH GOES UNTIL 8 PM CDT.

I STUCK TO A BLEND OF THE GFS/ECMWF FOR THE REST OF THE WEEK WITH
ANOTHER SHORTWAVE/COLD FRONT SET TO PASS THROUGH THE CWA ON
WEDNESDAY. MAINTAINED CHANCES FOR TSRA THURSDAY NIGHT AND FRIDAY
WITH A STRONGER SHORTWAVE/COLD FRONT MOVING ACROSS THE MIDWEST.

LOOKS LIKE A RELATIVELY COOL WEEKEND AHEAD AS HIGH PRESSURE BUILDS
ACROSS THE CENTRAL UNITED STATES. AFTERNOON HIGHS IN THE LOWER TO
MIDDLE 60S...AND OVERNIGHT LOWS IN THE LOWER 40S.

THE NEXT CHANCE OF RAIN IN THE EXTENDED WILL COME SUNDAY NIGHT AND
MONDAY WITH WARM ADVECTION.

CVKING

&&

.AVIATION...
/1226 PM CDT MON MAY 3 2010/

ISOLATED AREA OF SHRA AT KUIN WILL MOVE E OF THE TERMINAL SHORTLY
AFTER ISSUANCE...LEAVING AFTN CONVECTION AS THE PRIMARY CONCERN FOR
THIS SET OF TAFS. A CDNFT WAS MOVING SEWD THROUGH MO/IL AT 17Z WITH
INCREASING INSTABILITY AHEAD OF THE FNT DUE TO FULL MAY SUNSHINE AND
COLD AIR ADVECTION ALOFT AHEAD OF AN APPROACHING SHORTWAVE.
THUNDERSTORMS ARE EXPECTED TO DVLP SOUTHEAST OF THE FNT LATER THIS
AFTN BUT CONFIDENCE IN TSRA AT THE TERMINALS IS LOW. WINDS WILL
TURN WLY TO NWLY AFTER FROPA...BECOME LGT/VAR OVERNIGHT AS HIGH
PRESSURE BUILDS IN TO THE REGION...THEN INCREASE OUT OF THE S TO SW
WITH MORNING MIXING.

SPECIFICS FOR KSTL...TSRA/SHRA EXPECTED TO DVLP THIS AFTN AHEAD OF
AN APPROACHING CDFNT AROUND 21Z-01Z BUT LOW CONFIDENCE IN TSRA AT
THE TERMINAL PRECLUDES MORE THAN VCTS/CB IN THE TAFS ATTM. WILL
CONTINUE TO MONITOR AND AMEND AS NEEDED. OTHERWISE...PLEASE SEE
ABOVE DISCUSSION.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 3, 11:00 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT MON MAY 3 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1200 PM CDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND THIS EVENING. SOME OF
THE STORMS WILL LIKELY BECOME SEVERE AND BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The radar

The St Louis radar (KLSX), 74 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, St. Clair

When
May 3, 1:20 PM CST to 1:24 PM CST
Where
St. Clair County, 1.29 mi SSW of Freeburg to 0.58 mi WSW of Freeburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.414, -89.911

Hail, St. Clair

When
May 3, 1:32 PM CST to 1:36 PM CST
Where
St. Clair County, 1.46 mi WSW of Mascoutah to 0.41 mi E of Mascoutah
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.496, -89.826

Hail, Randolph

When
May 3, 2:33 PM CST to 2:35 PM CST
Where
Randolph County, Eden to 1.69 mi SE of Eden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.120, -89.670

Hail, Calhoun

When
May 3, 3:31 PM CST
Where
Calhoun County, 0.71 mi ENE of Batchtown
Measured
1.25 in hail
Reported by
Public
Coordinates
39.033, -90.657

The hail caused crop damage at the Eilerman Brothers Orchard just north of Batchtown. The hail destroyed most of the asparagus, tomato, broccoli and egg plant fields. No damage estimate was available.

Hail, Jersey

When
May 3, 3:45 PM CST
Where
Jersey County, 0.98 mi N of Rosedale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.044, -90.548

Hail, Jersey

When
May 3, 3:51 PM CST to 3:54 PM CST
Where
Jersey County, 0.84 mi W of Otterville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.051, -90.396

Hail, Jersey

When
May 3, 3:56 PM CST to 4:00 PM CST
Where
Jersey County, 0.92 mi N of Mc Clusky
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.043, -90.321

Hail, Jersey

When
May 3, 4:00 PM CST
Where
Jersey County, 0.96 mi ESE of Dow
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.014, -90.314

Hail, Jersey

When
May 3, 4:08 PM CST
Where
Jersey County, 1.12 mi SSW of Delhi to 1.33 mi SE of Delhi
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.035, -90.258

Hail, Macoupin

When
May 3, 4:13 PM CST to 4:15 PM CST
Where
Macoupin County, 0.86 mi NW of Brighton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.039, -90.141

Hail, Macoupin

When
May 3, 4:20 PM CST
Where
Macoupin County, 0.32 mi ESE of Shipman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.118, -90.045

Hail, Macoupin

When
May 3, 4:22 PM CST to 4:24 PM CST
Where
Macoupin County, 0.32 mi SW of Woodburn to 0.9 mi N of Bunker Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.047, -90.025

Thunderstorm Wind, Macoupin

When
May 3, 4:24 PM CST to 4:26 PM CST
Where
Macoupin County, 2.03 mi N of Bunker Hill to 2.35 mi W of Dorchester
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.059, -89.952

Thunderstorm winds blew down 15 power poles onto Illinois Route 159 just north of Mansholt Road. Route 159 was closed for about 12 hours while the poles were being replaced. Additional power poles were blown down just north of Illinois Route 138 on Whitefield Road.

Thunderstorm Wind, Madison

When
May 3, 4:37 PM CST
Where
Madison County, 2.64 mi E of Worden
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.932, -89.801

Hail, Macoupin

When
May 3, 4:45 PM CST
Where
Macoupin County, 0.71 mi SW of Staunton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.014, -89.791

Hail, Randolph

When
May 3, 4:48 PM CST
Where
Randolph County, Prairie du Rocher
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.080, -90.100

Hail, Madison

When
May 3, 4:49 PM CST
Where
Madison County, 0.93 mi E of Livingston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.968, -89.753

Hail, Bond

When
May 3, 5:03 PM CST
Where
Bond County, 0.2 mi WSW of Sorento
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.999, -89.573

Hail, St. Clair

When
May 3, 5:15 PM CST
Where
St. Clair County, 0.1 mi SW of Old Marissa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.249, -89.751

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234786, 234787, 234790, 234796, 234798, 234799, 234800, 234801, 234802, 234803, 235063, 235064, 235065, 235066, 235067, 235069, 235068, 235070, 235071.